Hail, Yell
- When
- February 1, 1:06 PM CST
- Where
- Yell County, 3.15 mi ENE of Wing
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.950, -93.400
A warm front moved north through parts of southern and central Arkansas. This allowed temperatures to rise into the lower to mid 70s across central and southern Arkansas, while the dewpoints rose into the lower 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A warm front moved north through parts of southern and central Arkansas. This allowed temperatures to rise into the lower to mid 70s across central and southern Arkansas, while the dewpoints rose into the lower 60s. An upper level system dragged a cold front through the destabilized air and allowed for severe hail and severe winds across central and western Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 1, 11:26 AM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 1126 AM CST WED FEB 1 2012 .AVIATION... VSBYS HAVE IMPROVED...WITH IFR CIGS STILL OCCURING ACROSS THE NORTH AND WEST. THESE WILL CONTINUE TO IMPROVE...BEFORE SCATTERED SHRA/VCTS POSSIBLE ACROSS THE MAINLY SOUTHERN SITES THIS AFTERNOON. CONTINUED MVFR VSBY OVERNIGHT...AND WILL HAVE TO MONITOR FOR LOWERED CIGS AS WELL. && .PREV DISCUSSION... /ISSUED 300 AM CST WED FEB 1 2012/ SHORT TERM...TODAY THROUGH SATURDAY THIS MORNING...A FRONTAL BOUNDARY IS STALLED NEAR NORTHWEST ARKANSAS. SOUTH WINDS AHEAD OF THE FRONT CONTINUE TO BRING MOISTURE AND 50+ DEGREE DEWPOINTS INTO THE REGION...ALONG WITH LOW CLOUDS. HOW WARM THE TEMPERATURE GETS TODAY WILL BE LARGELY DEPENDENT ON ANY PROLONGED BREAK IN THE CLOUDS. UPPER WAVE WILL MOVE UP ACROSS THE REGION THIS AFTERNOON...AND THIS WILL BE ENOUGH TO GIVE THE FRONT A PUSH TO THE SOUTH AND OUT OF THE REGION. THERE WILL ALSO BE A CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE SYSTEM. HIGH PRESSURE WILL PUSH IN TONIGHT BEHIND THE FRONT...ALBEIT BRIEFLY. THE FRONT WILL MOVE BACK TO THE NORTH AS A WARM FRONT LATE THURSDAY INTO THURSDAY NIGHT. UPLIFT ALONG AND AHEAD OF THE FRONT WILL BE ENOUGH TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS BY EARLY FRIDAY MORNING...WITH STORMS BECOMING LIKELY DURING THE DAY AS A COLD FRONT AND DEVELOPING LOW PRESSURE APPROACH FROM THE WEST. GIVEN THE EXPECTED PATTERN...I WOULDN/T BE SURPRISED TO SEE ISOLATED STRONG STORMS FRIDAY AFTERNOON AND NIGHT. HOWEVER... THERE WILL NOT BE MUCH OF A CHANCE FOR STORMS TO BECOME SURFACE- BASED WITH THE EXPECTED CLOUD COVER AND RAINFALL...SO THE THREAT IS LIKELY TO BE LIMITED. WE WILL CONTINUE TO MONITOR CLOSELY... HOWEVER. COOLER...DRIER AIR WILL MOVE IN BEHIND THE FRONT ON SATURDAY... WITH ANY LINGERING PRECIPITATION MOVING EAST OF THE AREA. LONG TERM...SATURDAY NIGHT THROUGH TUESDAY THE OVERALL UPR PATTERN REMAINS UNCERTAIN IN THE LONG TERM AS A HIGHLY ANOMALOUS SPLIT FLOW REGIME TRANSITIONS TO A MORE AMPLIFIED PATTERN. THE PD WILL BEGIN WITH A REX BLOCK TYPE CONFIGURATION OVER NOAM WITH A HUGE UPR RIDGE IN CANADA ABOVE A CUT OFF UPR LOW IN THE CEN U.S. PLAINS. WHILE DETAILS ARE SKETCHY...THE GENERAL IDEA IS THAT THE CUT OFF UPR LOW WILL SLOWLY PHASE INTO THE NRN STREAM AS A PIECE OF ENERGY MOVES SOUTH FROM THE HUDSON BAY AND COLLECTS IT. THIS SHOULD PROMOTE AT A LEAST A TEMPORARILY MORE AMPLIFIED PATTERN THAN WHAT HAS BEEN SEEN OF LATE AS SHRTWV RIDGING BUILDS OVER THE ROCKIES AND A HUDSON BAY VORTEX BRIEFLY SETS UP. HOWEVER...IT DOES NOT APPEAR THE AMPLIFIED PATTERN WILL LAST LONG. WHAT THIS ALL MEANS FOR THE NATURAL STATE IS LIKELY A PD OF NW FLOW AND A BIT COOLER TEMPS FOR THE LONG TERM AS MODELS DROP A DRY AND COOLER CANADIAN AIRMASS INTO THE STATE. WHILE UNCERTAINTY EXISTS IN THE DETAILS AND CONFIDENCE IS AVERAGE AT BEST...WILL CONTINUE THE GOING DRY AND COOLER FCST UTILIZING A BLEND BTW THE WARMER GFS AND COLDER ECMWF. && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...58
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 930 AM CST WED FEB 1 2012 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021100- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 930 AM CST WED FEB 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE NOTED ACROSS ARKANSAS TODAY...WITH THE BEST COVERAGE THIS AFTERNOON. AN ISOLATED STRONG OR SEVERE STORM CANNOT BE RULED OUT...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. LARGE HAIL AND DAMAGING WINDS WOULD BE THE THREATS IF ANY STORMS MANAGE TO BECOME SEVERE. THE STORM THREAT WILL WIND DOWN IN THE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT STORM SYSTEM WILL APPROACH FOR FRIDAY AFTERNOON THROUGH EARLY SATURDAY. SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE REGION DURING THIS TIME AND THERE ARE INDICATIONS SOME OF THE STORMS COULD BE STRONG TO POSSIBLY SEVERE. WHILE IT IS TOO EARLY TO DETERMINE IF THE AREA WILL SEE WIDESPREAD SEVERE WEATHER...FORECASTS WILL BE MONITORED CLOSELY OVER THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 63/58
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1130 AM CST WED FEB 1 2012
ARZ030-037-011800-
LOGAN AR-SCOTT AR-
1130 AM CST WED FEB 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTT AND SOUTHWESTERN
LOGAN COUNTIES UNTIL NOON CST...
AT 1126 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHWEST OF COALDALE...OR 13 MILES
WEST OF HARTFORD...MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WALDRON... OLIVER... MORGAN SPRINGS...
MANSFIELD... LAKE HINKLE... ECHO...
BEAUCHAMP... WINFIELD... LUCAS...
IONE... HON... ELM PARK...
CAUTHRON... BOLES... BLACK FORK...
BATES... BARBER... ABBOTT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3493 9445 3496 9441 3496 9429 3497 9424
3505 9423 3507 9425 3508 9424 3511 9415
3512 9414 3514 9404 3474 9405 3474 9446
TIME...MOT...LOC 1730Z 261DEG 35KT 3496 9455
58SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1216 PM CST WED FEB 1 2012
ARZ037-038-011915-
SCOTT AR-YELL AR-
1216 PM CST WED FEB 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YELL AND CENTRAL
SCOTT COUNTIES UNTIL 115 PM CST...
AT 1212 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF THUNDERSTORMS NEAR WALDRON...MOVING EAST AT 40
MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS AS
THEY TRACK TOWARD HARVEY AND BLUFFTON.
* LOCATIONS IMPACTED INCLUDE...
WALDRON... MUDDY CREEK WMA... FOURCHE VALLEY...
CARDIFF... WING... WALTREAK...
UNION HILL... ROVER... PARKS...
ONYX... OLIO... NOLA...
NEEDMORE... HARVEY... GRAVELLY...
CHULA... CEDAR CREEK... BRIGGSVILLE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3498 9413 3500 9330 3477 9333 3477 9339
3474 9339 3475 9374 3474 9375 3477 9414
TIME...MOT...LOC 1815Z 274DEG 36KT 3487 9402
46SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
101 PM CST WED FEB 1 2012
ARZ040-041-052-011945-
MONTGOMERY AR-PIKE AR-POLK AR-
101 PM CST WED FEB 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POLK...NORTHWESTERN PIKE
AND SOUTHWESTERN MONTGOMERY COUNTIES UNTIL 145 PM CST...
AT 100 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES NORTH OF COSSATOT RIVER SP...OR 11 MILES
SOUTH OF MENA...MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
OPAL... MCCAULEY...
LITTLE MISSOURI FALLS REC AREA... HARTLEY...
ALBERT PIKE REC AREA... SHADY...
PINE RIDGE... NUNLEY... LANGLEY...
DALLAS... BOARD CAMP... BIG FORK...
WOLF PEN GAP... WEST HANNA MTN... TURNERS MTN...
SUGARTREE MTN... SMOKE ROCK MTN... SHERMAN MTN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3453 9436 3461 9381 3428 9380 3430 9394
3435 9395 3435 9425 3433 9426 3434 9435
TIME...MOT...LOC 1901Z 266DEG 28KT 3442 9423
44The Western Arkansas radar (KSRX), 95 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
10 hail, 10 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Hail was covering the ground on Highway 9 between Crows and Paron.
Trees and power lines were blown down in Bismarck.
Trees and power lines were blown down in Malvern.
Several trees were blown down along Arkansas 46 south.
Several trees were blown down in Humnoke.
The manager of the Stuttgart airport observed a funnel cloud southwest of the airport.
A wind gust to 82 mph was measured by AWOS at the Stuttgart Municipal Airport. An anemometer atop the terminal building measured a gust to 86 mph. Minor damage occurred at three hangars. The hangar doors were strengthened after a tornado in 2004 and thus did not blow in with this storm. A window was blown out of an SUV parked at the terminal. Near the airport, sheds were destroyed, tin was peeled off a barn, a vehicle was damaged by flying tin, a power pole was broken off, and power lines were blown down.
Power poles were broken off, and trees and power lines were blown down on U.S. 79 between Stuttgart and Ulm.
Several trees were blown down in Pine Bluff around 5th and Cherry. A few power lines were also down.
Several trees and power lines were downed south of DeWitt.
A couple of trees were downed in DeWitt.
A few trees were downed along Arkansas 1 in Watson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356542, 356541, 356540, 356539, 356520, 356538, 356537, 356521, 356536, 356535, 356534, 356522, 356523, 360732, 356525, 356533, 356526, 356528, 356529, 356530, 356531.